Hail, Traverse
- When
- May 21, 5:10 PM CST
- Where
- Traverse County, 0.69 mi N of Wheaton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.810, -96.500
A severe thunderstorm brought quarter size hail to Wheaton in the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm brought quarter size hail to Wheaton in the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 21, 2:46 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT SAT MAY 21 2011 .SHORT TERM...THROUGH TUESDAY AM SLOW MOVING UPPER LOW PRESSURE SYSTEM RESPONSIBLE FOR SMALL HAIL REPORTS IN CENTRAL SOUTH DAKOTA THIS AFTERNOON...MAINLY DUE TO VERY LOW FREEZING LEVELS AND COLD TEMPERATURES ALOFT. BEING DIABATICALLY DRIVEN...EXPECT STORMS TO FALL APART THIS EVENING...ALTHOUGH A FEW SHOWERS WILL CONTINUE UNDER THE BROAD UPPER CIRCULATION AND NEAR THE COMMA HEAD OF THE UPPER LOW. REDEVELOPMENT CAN BE EXPECTED SUNDAY EARLY AFTERNOON WITH SIMILAR ATMOSPHERIC PROFILES...DIMINISHING WITH LOSS OF HEATING. THIS WILL ALSO BE THE CASE ON MONDAY...ALTHOUGH WE WILL BE ON THE WESTERN FRINGE OF THE SYSTEM BY THEN AND THE ATMOSPHERE WILL BE EVEN MORE MARGINAL FOR THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL FOLLOW A SIMILAR TREND OVER THE NEXT COUPLE OF DAYS...WARMING TO CONVECTIVE INITIATION TEMPERATURE IN THE UPPER 60S/LOW 70S SUNDAY...AND MID/UPPER 60S MONDAY...WHILE FALLING INTO THE UPPER 40S/LOW 50S OVERNIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE EVOLUTION OF THE LONG WAVE PATTERN. OUR REGION WILL BE UNDER HIGH PRESSURE RIDGING ALOFT FROM TUESDAY THROUGH THURSDAY BEFORE A STRONG UPPER LEVEL LOW PRESSURE AREA MOVES ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT. THEREFORE...IT LOOKS LIKE TUESDAY THROUGH THURSDAY WILL BE DRY ACROSS THE CWA. BROUGHT IN CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE LARGE UPPER LEVEL LOW PRESSURE AREA AND SURFACE COLD FRONT MOVES THROUGH. TEMPERATURES THROUGH THE PERIOD WILL BE 5 TO 10 DEGREES BELOW NORMAL. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE AREA SPINNING OVER THE REGION WILL MOVE SLOWLY EASTWARD THROUGH SUNDAY MORNING. THIS WILL BRING MVFR/LOW VFR CEILINGS THROUGH SUNDAY MORNING. SUNSHINE TODAY FOR PARTS OF THE REGION WILL ALSO BRING SOME MIXING LAYER CU CLOUDS ALONG WITH A FEW SHOWERS AND THUNDERSTORMS. WILL HAVE TO WATCH IF ANY OF THESE LOOK LIKE THEY WILL AFFECT THE TAF LOCATIONS. OTHERWISE...AS THE UPPER LOW PRESSURE AREA MOVES EAST...MORE SHOWERS WILL WRAP AROUND INTO THE REGION ON SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 418 AM CDT SAT MAY 21 2011 /318 AM MDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 231 PM CDT SAT MAY 21 2011 SDZ048-051-212000- BUFFALO-LYMAN- 231 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN LYMAN AND WESTERN BUFFALO COUNTIES UNTIL 300 PM CDT... AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF LYMAN...OR 18 MILES SOUTHEAST OF PRESHO...MOVING NORTH AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LYMAN...RELIANCE AND LOWER BRULE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 240 PM CDT SAT MAY 21 2011 SDZ035-212015- HUGHES- 240 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES COUNTY UNTIL 315 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF CANNING...OR 21 MILES EAST OF PIERRE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BLUNT AND HARROLD. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 242 PM CDT SAT MAY 21 2011 SDZ034-035-212015- HUGHES-SULLY- 242 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN HUGHES AND WESTERN SULLY COUNTIES UNTIL 315 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREY GOOSE...OR 13 MILES NORTH OF PIERRE... MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SUTTON BAY REC AREA. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT SAT MAY 21 2011 SDZ035>037-048-051-212100- BUFFALO-HAND-HUGHES-HYDE-LYMAN- 313 PM CDT SAT MAY 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN LYMAN...SOUTHEASTERN HUGHES...SOUTHERN HYDE...SOUTHWESTERN HAND AND WESTERN BUFFALO COUNTIES UNTIL 400 PM CDT... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COUNSELOR CREEK REC AREA...OR NEAR LOWER BRULE...MOVING NORTH AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE STEPHAN AND AMES. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && KEARNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 436 PM CDT SAT MAY 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER... MURDO...PRESHO...FORT THOMPSON 436 PM CDT SAT MAY 21 2011 /336 PM MDT SAT MAY 21 2011/ ...SCATTERED SHOWERS AND STORMS EXPECTED THROUGH THE EARLY EVENING HOURS... ISOLATED TO SCATTERED DAYTIME HEATING INDUCED SHOWERS AND STORMS WILL CONTINUE ACROSS THE REGION THROUGH THE EARLY EVENING HOURS. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. ONCE THE DAYTIME HEATING ENDS...THE STORMS WILL GRADUALLY FALL APART. TDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FAULKTON 45.03N 99.13W
05/21/2011 E1.00 INCH FAULK SD CO-OP OBSERVER
HAIL COVERED THE GROUND. MOST STONES PEA SIZE WITH SOME
STONES 1 INCH AND SLIGHTLY LARGER.
&&
TMKThe Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317111.